Kentucky, 2025

Hail and Damaging Winds in Kentucky, June 26, 2025

June 26, 2025 · NWS JKL · 6 events in 2 counties and zones

High pressure had been anchored across the southeast for the previous few days leading to dew points in the 70s, and highs in the 90s. Forecasters noted inverted-V type soundings heading into the day of the 26th, favorable for downward transport of winds from aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$7,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

High pressure had been anchored across the southeast for the previous few days leading to dew points in the 70s, and highs in the 90s. Forecasters noted inverted-V type soundings heading into the day of the 26th, favorable for downward transport of winds from aloft. The morning started out under a strongly unstable environment with little to no shear. Outflow from showers and storms ongoing in Tennessee kicked off convection in Kentucky earlier than expected. Storms would then tap into the favorable atmospheric conditions along with day time heating and better organize through the afternoon. The first report of wind damage occurred in Clay county just before 12:30 PM LST. After that convection pushed off to the east before the remaining reports occurred across Floyd county, just before 4 PM LST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 26, 12:11 PM EST, 14 minutes earlier. Its key messages:

  • Hot and humid conditions will continue into the weekend, with temperatures gradually moderating each day. Heat indices peaking in the 100 to 105 degree range are forecast for many locations through today, before gradually lowering into the 90s by Saturday.
  • Diurnal shower and thunderstorm chances gradually increase through the end of the week and weekend before peaking early next week.
Area forecast discussion, Jun 26, 12:11 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
111 PM EDT Thu Jun 26 2025

.KEY MESSAGES...

- Hot and humid conditions will continue into the weekend, with
  temperatures gradually moderating each day. Heat indices peaking
  in the 100 to 105 degree range are forecast for many locations
  through today, before gradually lowering into the 90s by
  Saturday.

- Diurnal shower and thunderstorm chances gradually increase
  through the end of the week and weekend before peaking early
  next week.

&&

.UPDATE...
Issued at 1211 PM EDT THU JUN 26 2025

Convection has been developing earlier than anticipated within a
moderately to strongly unstable environment characterized by
practically no shear. Outflow from morning convection over
Tennessee has largely served as the trigger for the current
activity, as well as differential heating caused by terrain.

Some severe threat exists later this afternoon and early evening
as storms build through and entrain a dry air mass in the middle
and upper levels. Additionally, inverted-v lower levels up to
5-kft would support DCAPE values exceeding 1000 J/kg. Strong
downbursts with isolated instances of damaging winds will thus be
possible.

UPDATE Issued at 831 AM EDT THU JUN 26 2025

A fairly comprehensive mid-morning update has been sent out. With
isolated convection already over/near Bath County and the
Interstate 64 corridor, PoPs were raised to 15 nearly areawide
beginning with the 12z hour and then interpolated upwards into
the afternoon before diminishing into the evening.

RAP soundings for this afternoon indicate a moderately to
strongly unstable environment with a fairly dry air above a
surface environment characterized by dew points in the lower 70s
and temperatures in the lower to mid 90s. This would suggest an
environment supportive of strong downbursts with stronger storms,
which could produce isolated instances of damaging winds. A small
hail threat will also exist in addition to the threat for locally
excessive rainfall.

UPDATE Issued at 1120 PM EDT WED JUN 25 2025

A lingering storm or two remains in the far eastern parts of the
state but should fade out through the next hour or so. Otherwise,
have mainly just included the latest obs and trends for the
T/Td/Sky grids. These adjustments have been sent to the NDFD and
web servers along with freshened SAFs and zones with the HWO
updated as soon as the storms end.

UPDATE Issued at 855 PM EDT WED JUN 25 2025

00Z sfc analysis shows high pressure starting to lose control of
the weather over eastern Kentucky. This has allowed a cluster of
thunderstorms to develop over the Bluegrass Region and additional
convection is working southeast on the initial outflow boundary.
These pulsers are briefly strong before collapsing with gusty
winds and a bout of heavy rain. These will continue to fade out
through mid evening with the loss of instability. Currently
temperatures are running in the low to mid 80s. Meanwhile, amid
light winds away from any storms, dewpoints are generally in the
low to mid 70s. Have updated the forecast mainly to add in the
latest obs and trends for the T/Td/Sky grids but also to adjust
the PoPs through the night per radar and CAMs guidance. Also
touched up the valley fog expectations into dawn, Thursday. These
adjustments have been sent to the NDFD and web servers along with
a freshening of the zones, HWO, and SAFs.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 152 PM EDT WED JUN 25 2025

Upper ridging will gradually weaken through Thursday night as a
weak upper trough develops over the Southeast U.S. This will help
to increase shower and thunderstorm probabilities for Thursday
afternoon and evening.

A few isolated showers and/or storms are possible through early
this evening, but most areas will remain dry. More supportive
conditions for storms will remain mostly east and southeast of the
forecast area, but these more supportive conditions arrive for
Thursday afternoon and evening area-wide, along with the risk for
a stronger storm or two that could produce damaging winds.

Although lower confidence compared to previous days, the Heat
Advisory has been extended one more day through Thursday to
account for maximum heat indices in the 100 to 105 degree range.
Meanwhile, one more night of record or near-record high minimum
temperatures are expected at our climate stations in Jackson and
London.

.LONG TERM...(Friday through Wednesday)
Issued at 152 PM EDT WED JUN 25 2025

Models are in good agreement that upper-level heights gradually
lower through the extended period, with a trough becoming
established over the Ohio River Valley this weekend and especially
into the first half of next week.

As the upper ridging weakens and slides east Friday, mid-level
southerly flow will increase over the area, which along with the
presence of mid-level dry air may present an environment
supportive of isolated microbursts producing locally damaging
winds.

As showers and thunderstorms becoming increasingly likely each
day from Friday into next week, the increased cloud cover and
moisture will allow for high temperatures to gradually lower back
towards seasonal normals, while lows will also remain mild to warm
but also trend back below threatening daily records for high
minimums. The one aspect of the forecast that does not look to
change is the high humidity, with 70s continuing through at least
Tuesday if not also Wednesday of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 111 PM EDT THU JUN 26 2025

Utilized TEMPO groups to account for afternoon convection, with
outflows from thunderstorm activity generating gusty and erratic
winds even a good distance from the storms. This activity should
wane with the loss of daytime heating, with fog developing
overnight especially at valley terminals where rain occurs. With
the exception of primarily daytime convection and nighttime/early
morning fog, VFR conditions will prevail at the terminals.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...CMC
SHORT TERM...CMC
LONG TERM...CMC
AVIATION...CMC
Hazardous weather outlook, Jun 26, 7:21 AM EST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
821 AM EDT Thu Jun 26 2025

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
821 AM EDT Thu Jun 26 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Afternoon heat indices are forecast to peak in the 100 to 105 degree
range for many locations this afternoon.

Thunderstorms are possible, mainly this afternoon into mid-evening. A
few storms that develop will be capable of producing damaging winds.
torrential rain, and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon heat indices are forecast to peak in the 95 to 105 degree
range in many locations Friday through Monday.

Thunderstorms are possible area-wide Friday through Wednesday,
especially during the afternoon and evening hours. A few storms that
develop Friday will be capable of producing damaging winds,
torrential rain, and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JKL

In the hours before

Special weather statement, Jun 26, 10:25 AM EST, 2 hours before
Special Weather Statement
National Weather Service JACKSON KY
1125 AM EDT Thu Jun 26 2025

KYZ080-261600-
Laurel KY-
1125 AM EDT Thu Jun 26 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAUREL COUNTY
THROUGH NOON EDT...

At 1124 AM EDT, Doppler radar was tracking a strong thunderstorm over
Levi Jackson S.P., or over London, moving northeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
London, Maplesville, Fariston, Pittsburg, Langnau, Levi Jackson S.P.,
Marydell, Lesbas, Atlanta, Sublimity City, London-Corbin Airport,
Lida, Deer Lick, Lily, and Brock.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Hal Rogers Parkway between mile markers 1 and 10.
 Interstate 75 in east central Kentucky between mile markers 34 and
41.
 Kentucky Highway 80 in Laurel County between mile markers 10 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3710 8416 3725 8406 3718 8396 3717 8397
      3715 8394 3712 8394 3711 8392 3712 8389
      3711 8388 3711 8387 3701 8406
TIME...MOT...LOC 1524Z 219DEG 5KT 3711 8404

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARCUS
Special weather statement, Jun 26, 12:16 PM EST, 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
116 PM EDT Thu Jun 26 2025

KYZ086-116-261745-
Clay KY-Knox KY-
116 PM EDT Thu Jun 26 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KNOX AND CENTRAL
CLAY COUNTIES THROUGH 145 PM EDT...

At 115 PM EDT, Doppler radar was tracking a strong thunderstorm over
Littleton, or over Manchester, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Manchester, Haven, Grace, Marcum, Treadway, Goose Rock, Urban,
Creekville, Ogle, Lipps, Hima, Plank, Jonsee, Herron, Hooker, Park
Valley, Cottongin, Bernice, Pigeonroost, and House.

THIS INCLUDES Hal Rogers Parkway between mile markers 15 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3722 8390 3726 8373 3712 8355 3711 8354
      3710 8354 3708 8355 3708 8354 3707 8354
      3698 8382
TIME...MOT...LOC 1715Z 324DEG 10KT 3718 8378

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MARCUS

The radar

The Jackson,KY radar (KJKL), 63 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 26, 12:25 PM EST
Where
Clay County, 1.09 mi W of Horse Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Crop damage
$1,000
Reported by
Public
Coordinates
37.152, -83.770

The public reported a downed tree on a home along Radio Hill Road, off of KY-687 just west of Manchester.

Thunderstorm Wind, Floyd

When
June 26, 3:29 PM EST
Where
Floyd County, 2.27 mi SE of Whitaker
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Public
Coordinates
37.705, -82.823

The public reported downed trees in the 1100 block of Left Fork Little Paint Road, off of KY-1100.

Hail, Floyd

When
June 26, 3:40 PM EST
Where
Floyd County, 0.3 mi NNE of Prestonsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
37.674, -82.778

The public shared a video on social media of nickel sized hail in Prestonsburg, just off of KY-1428.

Thunderstorm Wind, Floyd

When
June 26, 3:44 PM EST
Where
Floyd County, 0.27 mi SSE of Cliff
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.676, -82.779

The 911 call center relayed a report of trees that were downed along North Central Avenue behind the Wendy's in Prestonsburg.

Thunderstorm Wind, Floyd

When
June 26, 3:49 PM EST
Where
Floyd County, 0.38 mi ENE of Lancer
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.671, -82.723

The 911 call center relayed a report of trees that were downed in the 500 Block of KY-1428, east of Prestonsburg.

Hail, Floyd

When
June 26, 3:51 PM EST
Where
Floyd County, 0.38 mi N of Cliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.685, -82.779

A trained spotter reported hail 1 inch in diameter, along with 2.8 inches of rain from the storm that passed over the East Kentucky Science Center, located on the Big Sandy Community and Technical College campus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293342, 1293343, 1293344, 1293346, 1293347, 1293349.